Louisiana, 2012Tornado and Damaging Wind in Louisiana, February 1, 2012
February 1, 2012 · NWS LCH · 3 events in 2 counties and zones
A strong upper level disturbance fired up some showers and thunderstorms in the early morning hours, resulting in an isolated tornado near Oberlin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance fired up some showers and thunderstorms in the early morning hours, resulting in an isolated tornado near Oberlin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jan 31, 11:37 PM CST, 53 minutes earlier.
Area forecast discussion, Jan 31, 11:37 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1137 PM CST TUE JAN 31 2012
.AVIATION...IFR AND LIFR CONDITIONS IN SHRA AND FG CAN BE EXPECTED
TONIGHT AND INTO MID MORNING WEDNESDAY. A FEW TSRA WILL ALSO BE
POSSIBLE TONIGHT. BRIEF PERIODS OF IMPROVING CONDITIONS INTO MVFR
CONDITIONS MAY OCCUR THROUGH THE NIGHT BEFORE BECOMING PREDOMINANT
BEFORE NOON WED. HIGH MOISTURE LVLS MAY ALLOW FOG FORMATION AGAIN
TOMORROW NIGHT. WINDS WILL BE SOUTH TO SOUTH-SOUTH EAST TONIGHT
AND GRADUALLY BECOME S-SW IN THE MORNING. /TINGLER
&&
.PREV DISCUSSION... /ISSUED 1019 PM CST TUE JAN 31 2012/
DISCUSSION...
MINOR CHANGES TO ZONES...MAINLY TO BETTER DEPICT THE AREA COVERAGE OF
THE RAIN SHOWERS.
PREV DISCUSSION... /ISSUED 905 PM CST TUE JAN 31 2012/
DISCUSSION...
THE BERMUDA HIGH PRESSURE SYSTEM RIDGES WEST-SOUTHWEST THROUGH NORTH
CENTRAL FLORIDA AND INTO THE GULF OF MEXICO. ITS CLOCKWISE
CIRCULATION IS STEERING BAHAMIAN AIR WESTWARD THROUGH THE SOUTHEAST
GULF OF MEXICO...BEFORE TURNING NORTHWARD THROUGH THE NORTHWEST GULF
OF MEXICO AND INTO THE GULF COAST.
THE WARM CONVEYOR BELT AIRSTREAM IS FIRMLY ENTRENCHED ACROSS THE
WESTERN UPPER GULF COAST STATES. UPSLIDING BAHAMIAN AIR CONTINUES TO
GENERATE AND MAINTAIN ADVECTION STRATUS.
FURTHER-UP...PACIFIC SHORTWAVES ARE EMANATING OUT OF CENTRAL
MEXICO...TRAVELING ACROSS THE TEXAS OFFSHORE WATERS...LANDFALLING
ACROSS LOUISIANA.
THESE TRAVELING SHORTWAVES ARE GENERATING AND STEERING WIDE BANDS OF
SHOWERS ACROSS SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. THE DYNAMIC
MODELS DEPICT AN EASTWARD DRIFT OF THE WAVE TRACK DURING THE
OVERNIGHT HOURS. THE RAINS WILL TAPER OFF FROM WEST-TO-EAST.
AREAS OF FOG ARE EXPECTED TO FORM AS THE BANDS OF SHOWERS EXIT THE
REGION... AND THE AFOREMENTIONED ADVECTION STRATUS WORKS ITS WAY
DOWNWARD TO THE GROUND.
PREV DISCUSSION... /ISSUED 557 PM CST TUE JAN 31 2012/
AVIATION...SCATTERED TO ISOLATED SHOWERS ARE EXPECTED THROUGH THE
PERIOD ALONG WITH AREAS OF FOG TOWARD MORNING. ISOLATED STORMS
WILL ALSO BE POSSIBLE, HOWEVER CHANCES ARE LOW AROUND ANY TERMINAL
AND DECIDED TO LEAVE VCSH IN. CEILINGS AND VIS MAY BE DOWN INTO
LIFR CRITERIA AT ANY OR ALL TERMINALS TOWARD MORNING IN FOG AND
SHOWERS. WINDS WILL BE JUST EAST OF SOUTH THROUGH THE NEXT SEVERAL
HRS, BUT BECOME SW DURING WED MORN. /TINGLER
PREV DISCUSSION... /ISSUED 452 PM CST TUE JAN 31 2012/
DISCUSSION...
LATEST WATER VAPOR SATELLITE IMAGERY/UPPER AIR ANALYSIS SHOWED
NOISY SW FLOW ACROSS THE NW GULF COAST REGION DOWNSTREAM OF A MEAN
LOW AMPLITUDE WRN CONUS TROF.
AT THE SFC...STNG HIGH PRESSURE WAS CENTERED OFF THE COAST OF THE
CAROLINAS WITH AN AXIS STRETCHING WWD ALONG THE GULF COAST....WITH
A CDFNT OVER THE CENTRAL/SOUTHERN PLAINS EXTENDING FM NE KS TO THE
TX PANHANDLE.
LATEST RADAR IMAGERY SHOWS AN UPTICK IN CONVECTIVE COVERAGE ACROSS
EAST TEXAS...WHICH COINCIDES QUITE WELL WITH PROGGED EASTWARD
PROGRESSION OF 850-700MB THETAE RIDGE. WILL MAINTAIN SLIGHT
CHANCE/CHANCE POPS THROUGH THE OVERNIGHT HOURS.
OTHER PRIMARY CONCERN TONIGHT IS FOG FORMATION. ALREADY SEEING
SOME VSBY RESTRICTIONS AT SEVERAL OFFSHORE REPORTING SITES AS
MOISTURE LADEN AIR WITH DEWPOINTS IN THE MID/UPPER 60S IS
TRANSPORTED ATOP WATER SURFACE TEMPERATURES IN THE LOW/MID 60S.
DETERMINISTIC GUIDANCE FROM THE HIRES ARW/NMM...NAM...AND
RUC...ALONG WITH PROBABILISTIC GUIDANCE FROM THE SREF...WARRANT
THE INCLUSION OF FOG FROM MID EVENING THROUGH TOMORROW
MORNING...WITH THE GREATEST RISK OF DENSE ADVECTION FOG OCCURRING
IN A ZONE FROM THE NEARSHORE COASTAL WATERS NORTH TO NEAR THE I-10
CORRIDOR. WILL WORD AREAS OF FOG HERE AND PATCHY FARTHER
NORTH...AND LET EVENING CREW MONITOR OBSERVATIONS INTO THE
EVENING TO DETERMINE NEED FOR AN ADVISORY.
DECENT RAIN CHANCES CONTINUE TOMORROW AS SHORTWAVE ENERGY
CURRENTLY NEAR THE BAJA TRANSLATES THROUGH THE THE ARKLATEX...WITH
RELATIVE DRYING IN THE WAKE OF THIS FEATURE KNOCKING POPS DOWN TO
JUST A SLIGHT CHANCE ON THURSDAY.
FAIRLY GOOD CONSENSUS AMONG THE GLOBAL MODELS OF A HIGHLY
AMPLIFIED RIDGE FORMING OVER THE EPAC/WEST COAST...WITH A
DOWNSTREAM UPPER LOW DEVELOPING AND BECOMING CUT OFF...OR NEARLY
SO...OVER THE ROCKIES. THE RESULT AT THE SFC IS A LEE-SIDE LOW
THAT TRACKS EAST THRU THE SOUTHERN PLAINS...WITH A N-S ORIENTED
CDFNT PROGGED TO BE SOMEWHERE OVER EAST TEXAS FRIDAY NIGHT. GOOD
LIFT COUPLED WITH A NWD SURGE OF MOISTURE LED TO INCREASING POPS A
BIT FOR FRIDAY AND FRIDAY NIGHT. BEYOND THIS...THE EVOLUTION OF THE
UPPER LEVEL FEATURES...AND THUS THE SURFACE FEATURES...CONTINUES
TO BE A SOURCE OF DISAGREEMENT. FOR THIS FORECAST CYCLE...USED A
BLEND OF HPC/GFS/GEM TO ARRIVE AT A SOLUTION THAT SHOWS A WEAKER
FRONT CROSSING THE AREA ON SATURDAY THAN PREVIOUSLY FORECAST. IT
SHOULD BE NOTED...HOWEVER...THAT THE USUALLY RELIABLE ECMWF
DOESN/T GET THE FRONT EAST OF OUR AREA UNTIL MONDAY...DEPICTING A
LESS PROGRESSIVE SOLUTION WITH THE UPPER LOW THAN THE GFS OR GEM.
SHOULD THIS PAN OUT...A WARMER AND RAINIER SATURDAY NIGHT THROUGH
MONDAY WOULD TRANSPIRE.
13
MARINE...
LIGHT TO SOUTHERLY WINDS ARE EXPECTED TO CONTINUE THROUGH
TOMORROW...BECOMING LIGHT AND FROM THE NORTHEAST WEDNESDAY NIGHT
INTO THURSDAY AS A WEAK FRONTAL BOUNDARY SAGS INTO THE REGION. THE
POTENTIAL FOR SEA FOG WILL CONTINUE TO INCREASE AS VERY MOIST AIR
IS TRANSPORTED ATOP RELATIVELY COOLER WATER TEMPERATURES. A
SERIES OF UPPER LEVEL DISTURBANCES WILL PASS THROUGH THE REGION
OVER THE NEXT COUPLE OF DAYS. THIS WILL RESULT IN ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS. SOUTHERLY WINDS ARE EXPECTED
TO RESUME LATE THURSDAY INTO FRIDAY WITH THE APPROACH OF ANOTHER
COLD FRONT CURRENTLY FORECAST TO MOVE THROUGH THE NORTHWEST GULF
ON SATURDAY.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 72 61 76 60 73 / 30 60 40 20 20
KBPT 72 61 74 61 72 / 30 60 30 20 20
KAEX 71 58 75 55 71 / 40 60 40 20 20
KLFT 71 61 75 59 72 / 20 60 50 20 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 31, 4:07 AM CST, 20 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
407 AM CST TUE JAN 31 2012
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
011015-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
407 AM CST TUE JAN 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
AREAS OF SHOWERS TODAY WITH TEMPERATURES CLIMBING INTO THE UPPER
60S TO LOWER 70S. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AREAS OF FOG OVERNIGHT MAINLY ALONG THE I-10 CORRIDOR SOUTH TO THE
COAST ON WEDNESDAY MORNING AND AGAIN ON THURSDAY MORNING. WIDELY
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS POSSIBLE ON WEDNESDAY.
SHOWERS AND THUNDERSTORMS RETURN ON FRIDAY INTO SATURDAY MORNING
AHEAD OF A STRONG COLD FRONT. NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ430-432-435-450-452-455-470-472-475-011015-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
407 AM CST TUE JAN 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Event by event
1 tornado, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Tornado, Allen
- When
- February 1, 12:30 AM CST to 12:38 AM CST
- Where
- Allen County, 3.83 mi WNW of Oberlin to 1.28 mi N of Oberlin
- Rating
- EF0
- Path length
- 3.73 mi
- Path width
- 20 yd
- Property damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.640, -92.830
A tornado touched down near the Calcasieu River west of Oberlin along Highway 26, snapping at least a dozen pine trees. Before it dissipated, it peeled part of the roof of a small barn on Garcile Road north of Oberlin.
Thunderstorm Wind, Evangeline
- When
- February 1, 1:11 AM CST
- Where
- Evangeline County, 1.19 mi W of Beaver
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 30.800, -92.570
Trees were reported down along Highways 10 and 106.
Heavy Rain, Evangeline
- When
- February 1, 7:05 AM CST to 9:05 AM CST
- Where
- Evangeline County, 0.62 mi N of Ville Platte
- Reported by
- Emergency Manager
- Coordinates
- 30.689, -92.271
The Evangeline Parish EM reported street flooding on the westbound lane of La Salle Street/Highway 167.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Avalanche in Alaska, February 1 to 3, 20121 death · $100,000 · 81 kt wind · 11 events
- Hail and Damaging Winds in Mississippi, February 1, 20121 death · $58,000 · 55 kt wind · 9 events
- Drought in Texas, February 1 to 29, 2012$5.0 million · 23 events
- Hail and Damaging Winds in Arkansas, February 1, 2012$149,000 · 1.75 in hail · 21 events
- Tornado and Hail in Mississippi, February 1, 2012$30,000 · EF0 · 13 events
- Drought in Oklahoma, February 1 to 29, 201231 events
- Drought in New Mexico, February 1 to 29, 201231 events
- Drought in Texas, February 1 to 29, 2012$23,000 · 11 events
- Drought in Georgia, February 1 to 29, 201226 events
- Drought in Texas, February 1 to 29, 201225 events
- Drought in Florida, February 1 to 29, 201222 events
- Drought in Texas, February 1 to 29, 201221 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356063, 365911, 366094.